Penicllin allergies--Help!

Posted on: Mon, 11/20/2000 - 2:19pm
care's picture
Offline
Joined: 09/21/2000 - 09:00

My neice who is 3 1/2 yrs old is allergic to penicillin and sulfur drugs. She has just been put on a new antibiotic but has developed, what we think is an allergic reaction to it. She is in Sick Kids(Toronto) tonight with severe diarrhea, vomiting and stomach cramps.
What I want to know is...Does anyone else have a problem similar to this and if so what do you or your child take when an infection strikes. Unfortunately my neice seems to get everything that is going around so she really needs to be able to take something that will combat infections. She is PA and asthmatic as well.

Posted on: Tue, 11/21/2000 - 12:09am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Cayley is 3 1/2 also, and has a suspected penicillin allergy (hives everywhere after her 3rd dose). Last year she had a serious urinary tract infection, that became antibiotic resistant (sulfa/bactrim drugs did nothing), and Sick Kids was ready to admit her, when we found a bed at the Orillia Pediactric Unit.
She was given Nitrofurantoin, which is not penicillin related, nor (to my knowledge) sulfa related. While this drug is specifically used for urinary tract infections, I thought you should know about it in case your niece ever developed a UTI. Apparently, this drug was the "last" chance she had to take medication orally, otherwise she would have been on IV medication, in hospital, so it is really a "wonder" drug. It tastes disgusting, but it can be disguised in apple sauce, eg.
Sorry to hear about your niece - I wish I could offer more help. Carolyn

Posted on: Tue, 11/21/2000 - 12:21am
Christine's picture
Offline
Joined: 02/03/1999 - 09:00

It is pretty common (unfortunately) to have lots of drug allergies. My non-PA daughter who is 9 years old is now allergic to Penicillan, Sulfa, and the cephalosporins (Ceclor). She has not had an antibiotic since she was 5 years old (Augmentin). She had an allergic reaction. Fortunately that was the last time she has needed an antibiotic. I've often wondered what the heck we will use next time she gets sick. There are some newer drugs out there that I think work (Biaxin and Zithromax) that are a different class. A friend of mine who is also allergic to penicillan and sulfa takes Zithromax when she is sick and that seems to work. It's pretty scary isn't it. Fortunately, as your child gets older and out of the preschool age the illnesses will taper off.
Christine

Posted on: Tue, 11/21/2000 - 3:39am
morgansmom's picture
Offline
Joined: 04/29/2000 - 09:00

Horaay!! ...one I can answer with expertise!
My 5 year old daughter is allergic to Penicillan, Sulfa, and the cephalosporins (Ceclor). She also had a urinary tract infection and as Cayley's mom noted above used Nitrofurantoin. It was fine as far as allergies but it's horrible stuff. Really made her have a sick tummy but cleared up the infection.
Now as far as the ear infections and general infections you can use either biaxin or erythromycin (yikes not sure of spelling). Biaxin is often not strong enough and so may need to use erythromycin. Maybe someone else out there can spell it better than me.
I was so relieved to find these drugs! Hope it helps!

Posted on: Tue, 11/21/2000 - 4:19am
care's picture
Offline
Joined: 09/21/2000 - 09:00

Thanks everyone for your replys.
I know that she has had Biaxin and had a reaction to that but I'm not sure about Nitrofurantoin or the other drug that was mentioned. I will mention it to my sister when I go to the hospital later....

Posted on: Tue, 11/21/2000 - 11:53am
Kathy Spencer's picture
Offline
Joined: 08/17/2000 - 09:00

My son, who is PA and asthmatic, became allergic to penicillin, ceclor, sulfa, erythromycin, and clindamycin by the time he was five. When he had his next infection, the doctors in the allergy and infectious disease departments at Arkansas Childrens Hospital put their heads together and desensitized him to penicillin in one day at the hospital. He had an IV, and an RN was with him all the time. He took ever-increasing amounts of liquid amoxicillin every 15 minutes to overwhelm his immune response to the drug. He had no reaction and went home that evening with a prescription for a daily maintenance dose of amoxicillin to keep the "window" open for whenever he needs an anitibiotic. When he does, he receives either augmentin or plain penicillin. So far, so good, after 8 years. We are looking forward to when he can try some more antibiotics in the next few years (that aren't recommended for children).

Posted on: Tue, 11/21/2000 - 12:12pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

I have been looking for info on desensitizing a child to penicillin - thank you so much, Kathy. I've been confounded by my doctor's, and my allergist's, disinterest in actually testing Cayley for penicillin allergy.
At the time of her reaction to penicillin, she wasn't yet diagnosed with PA, so her reaction may have been caused by eating a peanut product. Everyone is just assuming the penicillin allergy is there, but it truly is a useful drug, under the right circumstances, and ones options are pretty limited if it can't be administered. Thanks again for your post - you've been very helpful. I'm going to ask my doctor to set up a "desensitizing" appt. very soon. Take care, Carolyn

Posted on: Tue, 11/21/2000 - 12:40pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Adam's brother (?PA with one positive skin test, one negative and no exposures) is also allergic to sulfa based drugs and cephalosporins (cefzil). Luckily he can still use the penicillins despite being related in their chemical make-up to the cephalosporins, and the antibiotic of choice for his recent 3rd pneumonia in 5 months was erythromycin.
If erythromycin was the choice of anitbiotic for your neice, nausea, vomiting and cramps are common side effects. As well, there are some nasty bugs out there right now affecting the preschool group.
Lets keep our fingers crossed that it was not an allergic reaction.

Posted on: Tue, 11/21/2000 - 12:45pm
care's picture
Offline
Joined: 09/21/2000 - 09:00

Cayleys Mom
Now you've made me think! My son is also allergic to penicillin, he had his first reaction as an infant, but luckily he can take sulfur drugs. Now I'm thinking made just maybe he had a peanut related reaction when he had the penicillin instead of a penicillin reaction---I would really like him to be tested for this. the last time I asked my Dr he just shrugged it off and said he can take other things.
My neice is now being tested on another drug via IV, they transferred her up to our local hospital where her Allergist can see her more often even though he does work out of Sick Kids too. I'm not sure what the drug is but I will also tell my sister about the sensitizing method....Carolyn

Posted on: Tue, 11/21/2000 - 12:56pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

You're right, Adam's Mom - I can't believe I didn't think of it sooner. Cayley was on erythromycin several weeks ago, and she had cramps and diarrhea, which are common side effects.
care - maybe it isn't an allergic reaction. Sometimes all the symptoms you mention your niece is suffering from, can be caused by taking antibiotics on an empty stomach. In fact, Cayley also vomited off and on through the first night on this drug, and the pharmacist told me it was because the drug should have been taken with food.
I'm not saying rule out an allergic reaction. Of course, that's for the doctors to decide, but let's hope it's just a side effect, and not an allergy.

Posted on: Tue, 11/21/2000 - 9:39pm
Christine's picture
Offline
Joined: 02/03/1999 - 09:00

care-you may want to recheck your child's penicillan allergy. We thought for a long time that my son was allergic to both amoxicillan and sulfa drugs. He had taken both of these when he was about 6 months old. With both of these drugs he got a fine, pinpoint red body rash. These were not hives, just little red bumps all over. When my son was about 3, the doctor said that sometimes children (especially babies) get weird skin rashes to drugs that aren't necessarily allergic reactions. So we have tried both drugs again with great success. Now, of course, if your child had actual full-blown hives with the drug this is different.
Christine

Pages

Forum

Click on one of the categories below to see all forum topics.

Peanut Free Store

More Articles

Cookies are one of life’s little indulgences. And just because you have an allergy or sensitivity to eggs shouldn’t mean that you sit on the...

Soymilk is one of the most popular alternatives to cow’s milk. As well as being rich in fiber, soy is a great source of protein and contains all...

Whether you have a child with a peanut allergy or you are sensitive to packing a nut-free lunch out of concern for other people’s children, it is...

Peanut oil is an inexpensive, healthful and inoffensive way to cook—unless you have a peanut allergy!

Light peanut oil is popular as a...

Olive oil has many benefits and surprisingly few side effects. It is derived from the olive and is popular with people around the world. The...